Alert archive / Florida / Flash Flood Warnings in 2023

Flash Flood Warning 28, NWS Tallahassee, FL

June 21, 2023Leon County, Florida

NWS Tallahassee, FL issued this flash flood warning at Jun 21, 2023, 10:02 AM EDT for Leon County, Florida. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2023, 10:02 AM EDT (14:02 UTC)
Expired
Jun 21, 2023, 11:27 AM EDT
In force
85 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

County Leon County, FL

The radar

The Tallahassee radar (KTLH), 12 km from the middle of the area, began a volume at 14:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 2.0 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2023-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1637 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2023-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1637 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

473 
WGUS52 KTAE 211402
FFWTAE
FLC073-211700-
/O.NEW.KTAE.FF.W.0028.230621T1402Z-230621T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
1002 AM EDT Wed Jun 21 2023

The National Weather Service in Tallahassee has issued a

* Flash Flood Warning for...
  Central Leon County in Big Bend Florida...

* Until 100 PM EDT.

* At 1002 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen in the last 1 Hour. Additional rainfall amounts up to 
  2 inches are possible in the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Tallahassee, Tallahassee Community College, Florida State 
  University, Fred George Park, Lake Jackson, Mission San Luis, 
  Griffin Heights, Levy Park, Macon Community Park, Frenchtown, Lake 
  Ella, Midtown and Winthrop Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3050 8440 3051 8440 3052 8439 3055 8439
      3056 8438 3056 8430 3046 8426 3044 8430
      3043 8446 3045 8440 3048 8440 3049 8440

FLASH FLOOD...RADAR INDICATED

$$
1 follow-up statement
694 
WGUS72 KTAE 211527
FFSTAE

Flash Flood Statement
National Weather Service Tallahassee FL
1127 AM EDT Wed Jun 21 2023

FLC073-211537-
/O.CAN.KTAE.FF.W.0028.000000T0000Z-230621T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Leon FL-
1127 AM EDT Wed Jun 21 2023

...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL LEON COUNTY...

The heavy rain has ended. Please continue to heed any road closures.

A Flood Watch remains in effect until 800 PM EDT Friday for portions 
of southeast Alabama, Florida and Georgia.

LAT...LON 3050 8440 3051 8440 3052 8439 3055 8439
      3056 8438 3056 8430 3046 8426 3044 8430
      3043 8446 3045 8440 3048 8440 3049 8440

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 6:29 AM EDT, 3 hours 33 minutes earlier.

Area forecast discussion, Jun 21, 6:29 AM EDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
629 AM EDT Wed Jun 21 2023

...New AVIATION...

.NEAR TERM...
(Today and tonight)
Issued at 458 AM EDT Wed Jun 21 2023

After a fairly dry Tuesday, rain and thunderstorms return for
Wednesday. Shower and thunderstorm activity should start off
isolated to scattered in nature this morning and become widespread
throughout the afternoon. PWATs for today are forecast to range from
1.9 to 2.2 inches. This combined with potentially slow moving or
training storms, may lead to heavy down pours and flooding. Outside
of the rain threat, we may observe some strong to severe storms
capable of producing damaging winds. Cloud cover should limit
temperature growth and keep highs in the low to mid 80s. Lows will
be toasty and in the upper 60s to low 70s.

&&

.SHORT TERM...
(Thursday through Friday night)
Issued at 458 AM EDT Wed Jun 21 2023

A cutoff low will slowly meander its way around eastern CONUS
throughout the short term. As it pulls in relatively drier air from
the NW, we'll finally see our PWATs come down below 2 inches,
although, they'll still be around 1.5 to 2 inches. When combined
with an 800mb flow of 20 to 30 kts the potential for some strong to
severe storms is still possible. The flow is strongest over the FL
Big Bend into SW and south central Georgia and weaker to the west.
As this cutoff low spins it will provide consistent upper-level
support for ascent. This will result in several rounds/bursts of
convection throughout the day. The general motion for storms will be
to move from the SW to the NE, toward the low pressure center. This
has the potential to induce flooding as storms train over the same
area.

Expect daytime highs generally in the mid to upper 80s with
overnight lows generally in the upper 60s to low 70s.

&&

.LONG TERM...
(Saturday through Tuesday)
Issued at 458 AM EDT Wed Jun 21 2023

An end to the current large scale pattern looks move in this
weekend. As the cutoff low gets absorbed back into the main flow,
some relatively drier northerly air looks to move in this weekend.
PWATs between an inch and 1.5 inches will move into the region from
the NW, thus lowering our PoPs to being generally between 30 and 50%
on Sunday. A more summertime-like pattern is expected for Sunday. By
Monday a trough looks to dive down across eastern CONUS, once again
pulling in southwesterly flow and elevating our moisture across the
region ahead of a cold front. Luckily, it appears that this time the
front will move through quickly with relatively drier and quieter
weather moving into the region by midweek.

Expect daytime highs generally in the upper 80s to low 90s with
overnight lows generally in the low to mid 70s

&&

.AVIATION...
(12Z TAFS)
Issued at 623 AM EDT Wed Jun 21 2023

Kind of a tough forecast for the next 24 hours as we remain under
the influence of an upper-level low. This morning, we're watching
convection over the Gulf and portions of the FL Panhandle.
Satellite also shows some low cloud or fog outside of the high
cloud. Current thinking is most TAF sites should be precip free,
with patchy fog and/or stratus being possible for the next couple
of hours. Expect stratus to bring MVFR to IFR cigs if it occurs.

Later this morning isolated to scattered showers and
thunderstorms will start to develop at or around this time time.
Precipitation becomes more widespread for the afternoon and
evening, which will bring periods of TSRA. Expect cigs and vis to
vary between MVFR to LIFR pending the strength of the storm.
Outside of storms, expect VFR conditions for the afternoon.
Thunder chances may begin to wane after sunset, though wet weather
is looking to prevail for a few hours. After that we could see
another night of stratus.

&&

.MARINE...
Issued at 458 AM EDT Wed Jun 21 2023

Elevated southwesterly flow will continue through the next few days
over the marine areas with conditions near or just above Small Craft
Advisory levels through tonight. Conditions will then gradually
improve through the end of the work week with conditions below
headline criteria expected for the weekend.

&&

.FIRE WEATHER...
Issued at 458 AM EDT Wed Jun 21 2023

Minimal fire weather concerns as wet weather continues across the
tri-state region. The exception being possible pockets of high
dispersions across the FL counties on Thursday. Widespread wetting
rain is expected with flooding being possible as well. Conditions
may start to warm and dry out by the weekend.

&&

.HYDROLOGY...
Issued at 458 AM EDT Wed Jun 21 2023

The overall wet pattern is forecast to continue for the next couple
of days across the region. WPC has portions of the area in a Slight
Risk for excessive rainfall for today and Thursday (and marginal
risk beyond that). A widespread 3-5 inches of additional rain is
expected for many areas, with locally heavier amounts.
Localized flash flooding will be possible over the next few days in
areas that receive the higher rainfall totals. Area rivers are
reacting to recent rainfall, but largely remaining below flood stage
(outside of parts of the Ochlockonee River).

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the
office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   85  71  86  72 / 100  80  90  60
Panama City   85  73  86  75 /  90  80  80  60
Dothan        84  69  85  69 /  90  60  80  50
Albany        82  68  84  69 / 100  70  90  50
Valdosta      83  69  84  70 /  90  80  90  60
Cross City    83  71  86  72 /  80  70  90  70
Apalachicola  83  74  85  75 /  90  80  90  70

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch from 11 AM EDT /10 AM CDT/ this morning through
     Friday evening for FLZ007>019-026>029-034-108-112-114-115-
     118-127-128-134.

     High Rip Current Risk through late tonight for FLZ108-112-114-
     115.

GA...Flood Watch from 11 AM EDT this morning through Friday evening
     for GAZ120>131-142>148-155>161.

AL...Flood Watch from 10 AM CDT this morning through Friday evening
     for ALZ065>069.

GM...Small Craft Advisory until 8 PM EDT this evening for GMZ730-755-
     765-775.

&&

NEAR TERM...KR
SHORT TERM...Oliver
LONG TERM....Oliver
AVIATION...KR
MARINE...Oliver
FIRE WEATHER...KR
HYDROLOGY...Camp

In the hours before

Local storm report, Jun 21, 7:26 AM EDT, 2 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
726 AM EDT Wed Jun 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 AM     Tstm Wnd Gst     1 S Panama City         30.16N 85.67W
06/21/2023  M41 MPH          Bay                FL   Mesonet

            Weather Flow site at the Panama City Marina
            recorded a 36-kt gust.

&&
Special weather statement, Jun 21, 8:19 AM EDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
819 AM EDT Wed Jun 21 2023

FLZ015-026-027-115-127-211300-
Inland Franklin FL-Liberty FL-Coastal Wakulla FL-Coastal Franklin FL-
Inland Wakulla FL-
819 AM EDT Wed Jun 21 2023

...Strong thunderstorms will impact portions of southwestern Wakulla,
southeastern Liberty and northeastern Franklin Counties through 900
AM EDT...

At 818 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Carrabelle to 8 miles
north of Eastpoint. Movement was east at 20 mph.

HAZARD...Winds up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Carrabelle, Sopchoppy, Morgan Place, Buckhorn, Mcintyre, High Bluff,
Yent Place, Lanark Village, Creels, Sanborn and Curtis Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3016 8441 2988 8451 2977 8494 3002 8486
TIME...MOT...LOC 1218Z 251DEG 19KT 2995 8477 2985 8484

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

33
Special weather statement, Jun 21, 8:48 AM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
848 AM EDT Wed Jun 21 2023

FLZ016>018-211330-
Gadsden FL-Inland Jefferson FL-Leon FL-
848 AM EDT Wed Jun 21 2023

...Strong thunderstorms will impact portions of central Gadsden,
northwestern Jefferson and central Leon Counties through 930 AM
EDT...

At 847 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Tallahassee Community College to near Midway.
Movement was east at 25 mph.

HAZARD...Winds up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tallahassee, Florida State University, Midway, Tallahassee Community
College, Florida A and M, Havana, Quincy, Doak Campbell Stadium, Lake
Bradford, Gaither Community Center, Tallahassee Memorial Hosp, Walker
Ford Community Center, South City, Griffin Heights, Tallahassee
Regional A/P, Governors Square Mall, Midtown, Apalachee Ridge
Estates, Lake Talquin and Levy Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3051 8387 3065 8427 3050 8478 3036 8435
TIME...MOT...LOC 1247Z 254DEG 22KT 3044 8435 3050 8455

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

33
Special weather statement, Jun 21, 9:28 AM EDT, 34 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
928 AM EDT Wed Jun 21 2023

FLZ018-019-GAZ159-160-211415-
Inland Jefferson FL-Madison FL-Brooks GA-Lowndes GA-
928 AM EDT Wed Jun 21 2023

...Strong thunderstorms will impact portions of eastern Jefferson,
central Madison, southwestern Lowndes and southeastern Brooks
Counties through 1015 AM EDT...

At 928 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles south of Quitman to near Madison.
Movement was northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Madison, Lake Park, Valdosta, Dasher, Greenville, Moseley Hall, Twin
Lakes, Cherry Lake, Hamburg, Pinetta, I-75 At Exit 5, Lovett, Nankin,
Empress, Clyattville, Hanson and I-75 At Exit 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3063 8314 3063 8328 3059 8326 3055 8326
      3052 8324 3033 8359 3037 8369 3051 8374
      3081 8343 3075 8313
TIME...MOT...LOC 1328Z 229DEG 28KT 3053 8357 3050 8341

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

33
Local storm report, Jun 21, 9:55 AM EDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
955 AM EDT Wed Jun 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 AM     Flood            1 WSW Tallahassee Mall  30.47N 84.30W
06/21/2023                   Leon               FL   Public

&&

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 3:47 AM EDTFlood WatchTAEBay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more63 hr
Jun 21, 5:11 AM EDTSpecial Marine WarningTAE94 min
Jun 21, 6:51 AM EDTSpecial Marine WarningTAE84 min
Jun 21, 7:50 AM EDTSpecial Marine WarningTAE85 min
Jun 21, 8:14 AM EDTSpecial Marine WarningTAE3 hr
Jun 21, 8:19 AM EDTSpecial Weather StatementTAEWakulla41 min
Jun 21, 8:48 AM EDTSpecial Weather StatementTAELeon42 min
Jun 21, 8:57 AM EDTSevere Thunderstorm WarningTAEGadsden, Jefferson, Leon33 min
Jun 21, 9:12 AM EDTAreal Flood AdvisoryTAEGadsden, Leon2 hr
Jun 21, 9:16 AM EDTSpecial Marine WarningTAE119 min
Jun 21, 9:28 AM EDTSpecial Weather StatementTAEMadison47 min
Jun 21, 9:30 AM EDTSevere Thunderstorm WarningTAEGadsden, Leon30 min
Jun 21, 9:45 AM EDTFlash Flood WarningTAEGadsden, Leon101 min
Jun 21, 9:57 AM EDTSevere Thunderstorm WarningTAEMadison48 min
Jun 21, 10:00 AM EDTSevere Thunderstorm WarningTAELeon45 min
Jun 21, 10:31 AM EDTAreal Flood AdvisoryTAELeon67 min
Jun 21, 10:42 AM EDTSpecial Weather StatementTAEMadison33 min
Jun 21, 10:51 AM EDTSpecial Weather StatementTAEWakulla24 min
Jun 21, 11:15 AM EDTSpecial Weather StatementTAEDixie, Lafayette45 min
Jun 21, 11:17 AM EDTSpecial Weather StatementTAEJefferson28 min
Jun 21, 11:52 AM EDTSpecial Marine WarningTAE38 min
Jun 21, 11:53 AM EDTSpecial Weather StatementTAEDixie52 min
Jun 21, 12:26 PM EDTSpecial Weather StatementTAEWashington34 min
Jun 21, 12:38 PM EDTSevere Thunderstorm WarningTAEWalton, Washington52 min
Jun 21, 1:30 PM EDTSpecial Weather StatementTAEWashington45 min
Jun 21, 2:13 PM EDTSpecial Weather StatementTAEJackson32 min
Jun 21, 2:43 PM EDTSpecial Weather StatementTAEWalton32 min
Jun 21, 3:25 PM EDTSpecial Weather StatementTAEWashington35 min
Jun 21, 3:54 PM EDTSpecial Weather StatementTAEWashington36 min
Jun 21, 4:30 PM EDTSpecial Weather StatementTAEBay45 min
Jun 21, 4:59 PM EDTSpecial Weather StatementTAELiberty46 min
Jun 21, 5:04 PM EDTSevere Thunderstorm WarningTAECalhoun, Franklin, Gulf, Liberty, Wakulla37 min
Jun 21, 5:14 PM EDTSevere Thunderstorm WarningTAELeon, Liberty, Wakulla76 min
Jun 21, 6:10 PM EDTTornado WarningTAEWakulla16 min
Jun 21, 6:29 PM EDTSpecial Marine WarningTAE2 hr
Jun 21, 6:34 PM EDTSpecial Weather StatementTAEWakulla71 min
Jun 21, 7:21 PM EDTSpecial Weather StatementTAEMadison, Taylor54 min
Jun 21, 7:47 PM EDTSpecial Weather StatementTAELafayette, Taylor43 min
Jun 21, 7:53 PM EDTSpecial Marine WarningTAE3 hr

Nearby

Flash Flood Warnings in Florida, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.